Illinois, 2019

Tornadoes and Damaging Winds in Illinois, May 24, 2019

May 24, 2019 · NWS DVN · 5 events in 2 counties and zones

A warm front lifted northward into the area Friday, May 24, sparking widespread thunderstorms in the morning/early afternoon time frame and again in the early evening. Two tornadoes were occurred in McDonough County during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front lifted northward into the area Friday, May 24, sparking widespread thunderstorms in the morning/early afternoon time frame and again in the early evening. Two tornadoes were occurred in McDonough County during the early afternoon. Towards evening, another tornadic storm developed, producing two tornadoes. The first occurred in Johnson County just southwest of Iowa City, and the second in Cedar County just north of West Branch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 5:50 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, May 24, 5:50 AM CST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
650 AM CDT Fri May 24 2019

...12Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 335 AM CDT Fri May 24 2019

At 3 am, a large complex of thunderstorms with heavy rain, and more
isolated instances of pea size hail and wind gusts over 40 mph was
covering much of central and northeast Iowa early this morning.
Isolated cells were occurring over NE MO, SE IA and west central IL.
This main cluster was occurring in an area of strong elevated
moisture transport (advecting over 1.5 PW values) on the edge of
elevated instability and 2000 plus J/KG MUCAPEs over northern MO.
This main complex likely producing rainfall well over 1 inch, was
was progressing northeast with an apparent MCV. At the surface, a
warm front was across central Il west along the IA/MO border to low
pressure over north central KS, where a separate storm complex was
taking shape and may focus the next round of storms into the
forecast area later this morning.

&&

.SHORT TERM...(Today) ISSUED AT 335 AM CDT Fri May 24 2019

Active weather is on-going and is expected to continue today with
threats for both severe storms and flash flooding. Will be issuing a
flash flood watch for late this afternoon and overnight. The
progressive nature of the current activity, falling on areas missed
by significant rain over the past couple days, should limit the
threat for flash flooding, while there could still be 1 plus inch
amounts. Another round of storms is possible from mid to late
morning as shown by convective models, but this is depicted
occurring in a dissipating mode from mid to late morning.

The focus then turns to this afternoon, when another shortwave in
the flow interacts with the warm frontal boundary, expected to lift
northward through the day. Sufficient low level shear, deep shear
and instability may be in place for severe weather, including
damaging wind, large hail and tornadoes. SPC has nearly the entire
forecast area in a slight risk. There will also be a continued
threat for flash flooding due the high moisture availability and
enhanced vulnerability due to the saturated ground from our
persistent wet weather pattern. Temperatures will be dependent on
the warm front and cloud trends with highs for now advertised in the
mid 70s north to lower 80s south with dewpoints climbing into the
60s to possibly lower 70s for rather humid conditions.

.LONG TERM...(Tonight through Thursday) ISSUED AT 335 AM CDT Fri
May 24 2019

Current upper air pattern remains in place through Wednesday of
next week with the ridge holding over the southeast US and the
trough persisting in the intermountain west. Models agree in this
regard and in breaking the pattern down late next week, bringing
northwest flow and at least a brief period of drier weather.

But until then, the pattern remains active with several rounds of
rainfall forecast. Temperatures during the period will hover
close to seasonal norms with highs in the 70s and 80s, until a
decent cooloff knocks temps back into the 60s and 70s Wednesday
and Thursday.

Tonight - early Saturday...developing storms this afternoon will
persist overnight then exit the area Saturday. There is some
potential for training storms which could result in locally heavy
rainfall and flash flooding.

Saturday night - Sunday...precip chances and QPF look to be
focused along and south of I-80 for this event. Again, locally
heavy rainfall is possible but it is too early to address a flash
flood threat.

Monday...model consensus is good in developing another round of
storms in the Plains which is forecast to move into the area early
Monday morning and continue into the day. While the entire area
will likely receive rain, at this point it appears areas along and
north and I-80 may be most at risk for the heavier amounts.

Tuesday into Wednesday...the upper level system bringing the
pattern change will bring a surface low and cold front through the
area producing another round of potentially heavy rain. In terms
of model QPF, this event appears the most significant at this time
with the entire CWA at risk.

Be sure to check the latest river forecasts and information later
this morning and afternoon as this period of wet weather will no
doubt be impactful on many area rivers.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 650 AM CDT Fri May 24 2019

Another round of thunderstorms will move through the area around
mid morning with the potential for strong gusty winds, heavy
rainfall and small hail. While not mentioned, there is a small
potential for damaging winds with this line. Ceilings are likely
to drop into MVFR or even IFR range for a period this morning,
depending on where a frontal boundary becomes stationary. For now,
this possibility is greatest at CID and DBQ. There will likely be
additional thunderstorms later this afternoon through overnight,
which could also be strong to severe.

&&

.HYDROLOGY...
Issued at 947 PM CDT Thu May 23 2019

No significant changes made this evening to ongoing forecasts. The
river flood warning for St. Francisville has been cancelled, but
will remain very close to flood stage the next week. There is
little doubt we're in a wet pattern and the flooding will in a
broad sense be worsening in the Midwest. The regional radar
tonight is certainly a sign the events the next few nights will
be heavy in nature.

Previous Discussion...
Issued at 101 PM CDT Thu May 23 2019

Multiple rounds of showers and thunderstorms are possible into
the middle of next week but current river forecasts only contain
24 hours of forecast rainfall. This is do to the uncertainty in
the amounts and the exact location of where the rain will fall. We
have high confidence that there will be renewed rises on he
Mississippi River due to rain that has fallen upstream making its
way down the river in addition to the forecast rainfall. Flooding
is occurring on area tributary rivers and more is possible,
depending on the distribution of the rainfall over the coming

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from 4 PM CDT this afternoon through Saturday
     morning for Benton-Buchanan-Cedar-Clinton-Delaware-Des
     Moines-Dubuque-Henry IA-Iowa-Jackson-Jefferson-Johnson-
     Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Flash Flood Watch from 4 PM CDT this afternoon through Saturday
     morning for Bureau-Carroll-Hancock-Henderson-Henry IL-Jo
     Daviess-McDonough-Mercer-Putnam-Rock Island-Stephenson-
     Warren-Whiteside.

MO...Flash Flood Watch from 4 PM CDT this afternoon through Saturday
     morning for Clark-Scotland.

&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Wolf
AVIATION...Sheets
HYDROLOGY...Ervin
Hazardous weather outlook, May 24, 3:07 AM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
407 AM CDT Fri May 24 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
407 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms this morning will produce a lightning threat, and
additional rainfall will prime soils for flash flooding and add
further to rises on area rivers.

Redeveloping thunderstorms this afternoon will pose both a severe
weather and flash flood threat. Damaging winds, large hail,
tornadoes, lightning and flash flooding are all hazards expected
today over the entire area, which is included in a slight risk for
severe weather by SPC and a slight-moderate risk for heavy rain
by WPC.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The active weather pattern is forecast to continue until
Thursday. Rain chances exist each day which will add to river
flooding issues. If conditions set up right, flash flooding will
also be a threat in this time frame.

A slight-moderate risk of heavy rain is forecast Saturday into
early Sunday mainly along and south of I-80. The flash flood watch
may need to be extended to account for this.

Likewise, severe weather is possible Saturday and again Monday
and Tuesday, but it is too early to provide details as to specific
timing and hazards.

.SPOTTER INFORMATION STATEMENT...
Spotter activation and amateur radio activation may be needed this
afternoon and evening.

wolf

In the hours before

Special weather statement, May 24, 9:12 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1012 AM CDT Fri May 24 2019

ILC067-071-IAC087-111-177-MOC045-199-241545-
Hancock-Henderson-Henry-Van Buren-Lee-Scotland-Clark-
1012 AM CDT Fri May 24 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK...
SOUTHWESTERN HENDERSON...SOUTH CENTRAL HENRY...SOUTHEASTERN VAN
BUREN...LEE...SCOTLAND AND CLARK COUNTIES UNTIL 1045 AM CDT...

At 1011 AM CDT, a strong thunderstorm was located near Kahoka, moving
northeast at 80 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Madison, Keokuk, Kahoka, Memphis, Nauvoo, West Point, Dallas
City, Donnellson, Montrose, Wayland, Bonaparte, Wyaconda, Franklin,
St. Paul, Rutledge, Luray, South Gorin, Granger, Colusa and Niota.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4086 9153 4062 9106 4025 9179 4026 9195
      4030 9195 4030 9211 4045 9235 4047 9235
TIME...MOT...LOC 1511Z 235DEG 70KT 4043 9179

DC
Special weather statement, May 24, 9:13 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1013 AM CDT Fri May 24 2019

ILC067-071-IAC087-111-177-MOC045-199-241545-
Hancock-Henderson-Henry-Van Buren-Lee-Scotland-Clark-
1013 AM CDT Fri May 24 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK...
SOUTHWESTERN HENDERSON...SOUTH CENTRAL HENRY...SOUTHEASTERN VAN
BUREN...LEE...SCOTLAND AND CLARK COUNTIES UNTIL 1045 AM CDT...

At 1011 AM CDT, a strong thunderstorm was located near Kahoka, moving
northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Madison, Keokuk, Kahoka, Memphis, Nauvoo, West Point, Dallas
City, Donnellson, Montrose, Wayland, Bonaparte, Wyaconda, Franklin,
St. Paul, Rutledge, Luray, South Gorin, Granger, Colusa and Niota.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4086 9153 4062 9106 4025 9179 4026 9195
      4030 9195 4030 9211 4045 9235 4047 9235
TIME...MOT...LOC 1511Z 235DEG 70KT 4043 9179

DC
Local storm report, May 24, 9:45 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1045 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       DUBUQUE                 42.51N 90.69W
05/24/2019  M1.89 INCH       DUBUQUE            IA   PUBLIC

            1.03 FELL BETWEEN 700 AND 1030 AM.

&&

SCK
Local storm report, May 24, 10:31 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1131 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       BELLE PLAINE            41.90N 92.28W
05/24/2019  M1.50 INCH       BENTON             IA   TRAINED SPOTTER

&&
Special weather statement, May 24, 10:31 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1131 AM CDT Fri May 24 2019

ILC067-071-109-187-241715-
Hancock-Henderson-Warren-McDonough-
1131 AM CDT Fri May 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK...SOUTHEASTERN
HENDERSON...WARREN AND MCDONOUGH COUNTIES UNTIL 1215 PM CDT...

At 1130 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stronghurst to near West Point.
Movement was east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Macomb, Monmouth, Carthage, Bushnell, Colchester, La Harpe,
Roseville, Stronghurst, Avon, Kirkwood, Blandinsville, Augusta,
Bowen, Industry, Good Hope, Prairie City, Carman, Biggsville, Terre
Haute and Bardolph.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4020 9136 4082 9103 4098 9044 4028 9045
      4028 9091 4019 9091
TIME...MOT...LOC 1630Z 255DEG 29KT 4078 9098 4028 9125

DC
Local storm report, May 24, 11:08 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     TSTM WND DMG     2 SE LANGWORTHY         42.16N 91.18W
05/24/2019                   JONES              IA   EMERGENCY MNGR

            THREE LOCATIONS ALONG E17 AND 150TH AVE
            ABOUT 3 MILES SOUTHEAST OF LANGWORTHY HAD
            TREES BLOWN DOWN AND LARGE BRANCHES BLOWN
            DOWN. TIME ESTIMATED. RELAYED BY EMERGENCY
            MANAGER.

&&

The radar

The Lincoln radar (KILX), 126 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, McDonough

When
May 24, 11:17 AM CST
Where
McDonough County, 1.26 mi WNW of Fandon
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.380, -90.790

Damaging winds downed six healthy trees.

Tornado, McDonough

When
May 24, 11:33 AM CST to 11:38 AM CST
Where
McDonough County, 1.82 mi ESE of Fandon to 2.78 mi SW of Pennington Pt
Rating
EF1
Path length
7.75 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.362, -90.737

A high-end EF1 tornado uprooted and snapped large trees and destroyed outbuildings at two farmsteads, and snapped some power poles. The tornado was on the ground for about 5 minutes.

Tornado, McDonough

When
May 24, 11:41 AM CST to 11:45 AM CST
Where
McDonough County, 2.31 mi SSW of Pennington Pt to 3.04 mi SSE of Pennington Pt
Rating
EF1
Path length
1.85 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
40.367, -90.559

The second of two tornadoes quickly developed and snapped power poles before hitting a farmstead, where it snapped trees and destroyed outbuildings. The tornado was on the ground for about 4 minutes.

Thunderstorm Wind, Stephenson

When
May 24, 10:45 PM CST
Where
Stephenson County, Pearl City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.270, -89.830

Tree limbs were blown down.

Thunderstorm Wind, Stephenson

When
May 24, 11:00 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.290, -89.630

Tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825665, 825679, 825662, 825674, 825677.